1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin & vit b12

Discussion in 'Metformin/Biguanides' started by grante, May 28, 2017.

  1. grante

    grante Type 2 · Well-Known Member

    Messages:
    235
    Likes Received:
    1,017
    Trophy Points:
    178
    • Friendly Friendly x 1
  2. Art Of Flowers

    Art Of Flowers I reversed my Type 2 · Well-Known Member

    Messages:
    958
    Likes Received:
    1,380
    Trophy Points:
    178
    I started taking Vitamin B12 and Alpha Lipoic Acid after getting some mild neuropathy symptoms - pins a needles sensations in my hand. I read that Metformin can cause B12 deficiency which can result in neuropathy and memory loss. After seeing the diabetes nurse in February I dropped my Metformin medication to 1x500 a day and after seeing the diabetes nurse last week I have stopped taking it altogether.

    I would suggest that people take B12 if on Metformin.
     
    • Informative Informative x 1
  3. Freema

    Freema Type 2 · Expert

    Messages:
    7,164
    Likes Received:
    16,929
    Trophy Points:
    178
    yes lack of vitamin B 12 is a serious problem in our body and can lead to many sorts of problems. I still take metformin, but if I get better at geting my numbers down in the fours regulary I would stop taking metformin for that specific reason. To try to prevent B 12 deficiency I do take vitamin B 12 suplement but I dont know if that can compensate the problem with uptaking B 12 as it could be all over the body the metformin hinders uptake of vitamin B 12 ... :(:(:(:(
     
  4. desidiabulum

    desidiabulum · Well-Known Member

    Messages:
    685
    Likes Received:
    758
    Trophy Points:
    113
    If you've been taking metformin for more than a year or two it is probably worth getting your B12 levels checked, but my understanding is that if it is only metformin that is reducing B12 levels then a supplement should be all that's required (and if your body is tolerating metformin OK then presumably the benefits outweigh a slight reduction in B12 that can be corrected in this way). Major B12 deficiency can cause serious problems with nerve damage -- but mine was not related to my diabetes or its treatment, and even then at least some of the damage can be offset by B12 injections. So don't panic, metformin-takers -- but just monitor it.
     
  5. Freema

    Freema Type 2 · Expert

    Messages:
    7,164
    Likes Received:
    16,929
    Trophy Points:
    178
    Yes the Problem with vitamin B12 deficiency is that some of the damage can be ireversible which mean it cant be repaired again
     
  6. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,215
    Likes Received:
    12,468
    Trophy Points:
    298
    Get b12 and folate tested by GP.

    I have a long history of b12 under and hugely over... but not on metformin. I know how both extremes can be so bad...

    Worthwhile definitely asking for your levels to be monitored.
     
  7. Roseanne01

    Roseanne01 Type 2 · Well-Known Member

    Messages:
    81
    Likes Received:
    45
    Trophy Points:
    58
    This my knowledge (30 years of this) Metformin strips B12 from food. Supplements don’t usually work. You usually have to have it by injection.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook